2 Episodes, 6 Yrs. & Still Taking Lithium
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  2 Episodes, 6 Yrs. & Still Taking Lithium


I am an Australian woman of 40 years and have only had two (albeit major) "episodes" one of which occurred post pregnancy and one during pregnancy.  Despite what I see as a problem directly related to pregnancy hormones, I am still taking lithium after 6 years.  Do you think I need to continue taking lithium forever?
 

Dear Australia -- 
Ah, this is a big question. (Most are, mind you; but this one really goes to the core of what bipolar disorder is, and how when we get there we find that we don't know enough to give good answers.)  Other readers, stick through to the end because the ending of the answer, such as it is, comes out quite different from the beginning...

For starters, we have to take into account the perhaps-significant email address you use, which I won't repeat here for privacy sake, but let's say there is evidence there, perhaps, of a tendency to have a lot to say about things, a lot of the time.  As that is a bipolar symptom (of hypomania; one of the better such markers), perhaps the history you give of  "only two episodes" misses some much more subtle manifestations of this bipolar phenomenon. 

Not that one would have to take medications for talking a lot, of course.  But you can see it raises the question:  well, suppose that on lithium the only manifestation of this bipolar thing is the tendency to have a lot to say.  If that occurred at times, but not at others; if there were phases where even for a few days your usual garrulous self changed into a quiet, withdrawn, nothing-to-say-about-anything state -- then there would be evidence that something "cyclic" was still going on despite lithium.  In that case I'd be quite worried that without lithium, something much more major would show up. 

Note the "might's" and the "perhaps's".  This concern could be completely off base (for several different reasons!).  Particularly if there is no "cycling" to the tendency to talk a lot, then there would be much less basis for this line of thought.  

Okay, that said, or supposing you just had a different email address, then the rest of the thinking (in my view; and this is definitely something to be worked out with your doctor, not struck out upon on your own) would go like this:  let's say there "really" have been only two episodes, and no subtle manifestations of bipolar disorder since.  Since both episodes were associated with major hormonal changes, i.e. did not occur spontaneously; and since nothing has happened since, I think many mood experts would consider a very, very slow taper off while maintaining vigilance for a return of symptoms.  This might also depend on how destructive the two episodes were, and how you're currently situated in life -- that is, can you afford a big disruption along the lines of what you saw before.  It might also depend on how much warning you might expect to get before things got really bad, based on your previous experience: did it creep up on you, and show something (in retrospect) pretty obvious that you could recognize early this time?  or did it hit full-blown all of a sudden?  Finally, do you have some people around who could help you manage, and help you see the symptoms?  Are they willing to take this course?  

So, those are all the general considerations I'd go through for one of my patients in this situation (I was just counseling one of them along these lines last week, for example).  Note that we have very little actual data to use to make these decisions, instead it's more a matter of common sense, looking at the risks and the balancing factors, as above.  I'm sure there are mood experts who would simply say "nope, you gotta stay on"; but that's not my style, and in the absence of data, this really is more an issue of style, of how a patient's wishes get incorporated into the Plan.  

Finally, if you do decide -- with your doctor -- to taper off, there are some data to tell you how to do it, and that's: SLOWLY.  Very slowly.  Slower than we even recognized a year ago.  One of the most conservative mood experts says "take a year".  Recently a study showed that patients were more likely to relapse and have another bipolar episode if they had gone from a relatively high lithium level like 0.8 down to around 0.4 than if they had been at 0.4 the whole time.  That was because the research study design took them abruptly from one level to the other.  So, we can say that if your level is 0.8 and you go quickly down to 0.4, that's setting yourself up to have an episode.  On that basis, I'd recommend that if your doctor decides with you to do this, that you take at least a year, and maybe even more, to go off.  

You can tell I think this is a crucial issue for many people.  Oh yes, one more detail: as you're 40 now, in the next 5 years or so you'll enter a phase of substantial hormonal variation compared to your non-pregnant state -- perhaps something capable of producing shifts big enough to trigger an episode just as the end of pregnancy did.  So, unfortunately, you'll have to factor that in.  If you know when your mother stopped having menstrual cycles, you can count back at least 5 years from there (some though fewer would say 10) to identify a point at which this could come into play.  Since the average age of cessation of menses is 51, you're pretty much right there according to the most conservative effort. 

Oh yes (see what I mean?), there's one more yet:  there is also evidence that previous severe mood episodes such as you went through can sensitize your nervous system in some way so that subsequent episodes can happen more easily.  In the case of bipolar I, most initial episodes have a trigger, like a severe emotional stress; but then later episodes appear to start relatively spontaneously.  So, sorry to lay this one on you too, there's reason to think that you're at more risk now than you were.  

There, I think that's all the factors to be taken into account as you make this decision.  It isn't obvious, is it?  (and we didn't even get into how much you are having to put up with in the way of side effects; what your current level is and has been; what your thyroid status looks like; and probably some other things that would come to mind if I keep going.  Better stop then.  Sorry, I don't mean to overload you, but rather, hopefully, to show you a way of thinking).  

Yes, I did notice that I too seemed to have a lot to say...

Dr. Phelps


Published March, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?